Alert archive / Minnesota / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 101, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 19, 2023, 4:20 PM CDT for Beltrami County, Lake of the Woods County, Minnesota. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 19, 2023, 4:20 PM CDT (21:20 UTC)
- Expired
- Jul 19, 2023, 4:45 PM CDT
- In force
- 25 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 50.0 mph
The radar
The Fargo/Grand Forks radar (KMVX), 203 km from the middle of the area, began a volume at 21:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 19, 3:16 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 9.3 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -85 J/kg
- Mixed-layer LCL
- 1053 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 154 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
847 WUUS53 KFGF 192120 SVRFGF MNC007-077-192145- /O.NEW.KFGF.SV.W.0101.230719T2120Z-230719T2145Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Grand Forks ND 420 PM CDT Wed Jul 19 2023 The National Weather Service in Grand Forks has issued a * Severe Thunderstorm Warning for... Northeastern Beltrami County in north central Minnesota... Southeastern Lake of the Woods County in north central Minnesota... * Until 445 PM CDT. * At 419 PM CDT, a severe thunderstorm was located 10 miles northwest of Upper Red Lake, or 51 miles north of Bemidji, moving east at 30 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * This severe thunderstorm will remain over mainly rural areas of northeastern Beltrami and southeastern Lake of the Woods Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4817 9513 4830 9505 4841 9443 4823 9442 TIME...MOT...LOC 2119Z 259DEG 25KT 4822 9496 TORNADO...POSSIBLE HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...1.00 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...<50 MPH $$ Lynch
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 4:08 PM CDT, 12 minutes earlier.
Area forecast discussion, Jul 19, 4:08 PM CDT, 12 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 408 PM CDT Wed Jul 19 2023 .SHORT TERM...(This evening through Thursday night) Issued at 343 PM CDT Wed Jul 19 2023 Key Messages: - Strong to severe storms will remain possible within portions of northwest Minnesota, particularly from Lake of the Woods region to Beltrami County. Main hazards will be large hail up to the size of golf balls, gusty winds to 60 mph, and perhaps a brief tornado or two. - Gusty winds up to 40 mph will develop within southeast North Dakota before sunset this evening. Discussion: Upper low is working through North Dakota into northern Minnesota this afternoon into evening. A surface boundary is working into north-central and central Minnesota, which holds majority of instability through better low level moisture/sfc dew pts. As low level moisture is replaced by drier air behind the boundary, the chance for strong to severe storms will lessen. Current expectation is for window of opportunity for strong to severe storms will close around 5-6 PM for portions of northwest Minnesota, particularly from Lake of the Woods region to Beltrami County. There is just enough overlap of sufficient, unidirectional shear (mainly aloft) to general supercells as already observed bringing all hazards at play. Main hazards will be large hail up to the size of golf balls (already reported), gusty winds to 60 mph, and perhaps a brief tornado. Behind the front in the subsident region of the upper low, deep daytime mixing is contributing to gusty winds up to 40 mph in southeast North Dakota, and will remain possible through sunset before daytime heating/mixing ceases. Tonight into Thursday, sfc high pressure builds into the area. Thus, quiet and pleasant conditions are expected. .LONG TERM...(Friday through Wednesday) Issued at 343 PM CDT Wed Jul 19 2023 A trend toward warming temperatures is forecast as upper ridging is strongly suggested by most ensemble guidance to build into the High Plains and Intermountain West by mid next week. As this occurs, northwest flow aloft over the weekend is expected. While drier, continental air filters into the area, there should be a mid level shortwave impulse or two that moves through the flow, increasing PoPs into the 20-50% chance, favoring Minnesota. Otherwise, dry conditions are expected through the weekend. Getting into mid next week, guidance differs on orientation/magnitude of the upper ridge, along with ridge riding shortwave troughs moving through the flow. There is a chance we could see thunderstorms from these ridge riders, some of which may be stronger given the increase in low level theta-e, and climatologically tends to happen. Details remain fuzzy on strength and coverage of potential thunderstorms at this time. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1240 PM CDT Wed Jul 19 2023 Upper level system will move through the region today bringing scattered showers and thunderstorms, MVFR to perhaps IFR CIGs, and gusty winds between 15-30 kt out of the west-northwest (highest in eastern North Dakota and the southern Red River Valley). The chance for showers and thunderstorms will diminish after 02 UTC with winds lessening to under 15 kt thereafter. Lowered CIGs in the MVFR to IFR range is forecast to linger through 15 UTC at some TAF sites, with KDVL and KBJI holding best chance of this. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && SHORT TERM...CJ LONG TERM...CJ AVIATION...CJ
Hazardous weather outlook, Jul 19, 12:29 PM CDT, 3 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 1229 PM CDT Wed Jul 19 2023 MNZ004>009-013>017-201730- Kittson-Roseau-Lake Of The Woods-West Marshall-East Marshall- North Beltrami-Pennington-Red Lake-East Polk-North Clearwater- South Beltrami- 1229 PM CDT Wed Jul 19 2023 This hazardous weather outlook is for portions of northwest Minnesota. .DAY ONE...This Afternoon and Tonight Isolated strong to severe thunderstorms are expected across northwest Minnesota this afternoon between 1 PM and 5 PM CDT. Conditions will be favorable for a few brief tornadoes to develop rapidly with little warning. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. MNZ001>003-022>024-027>032-040-201730- West Polk-Norman-Clay-Mahnomen-South Clearwater-Hubbard- West Becker-East Becker-Wilkin-West Otter Tail-East Otter Tail- Wadena-Grant- 1229 PM CDT Wed Jul 19 2023 This hazardous weather outlook is for portions of west central and northwest Minnesota. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms are expected within portions of northwest and west-central Minnesota. In addition to lightning, a few storms may bring gusty winds up to 50 mph and small hail less than the size of quarters. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. NDZ006>008-014>016-024-026>030-038-039-049-052>054-201730- Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland-Western Walsh- 1229 PM CDT Wed Jul 19 2023 This hazardous weather outlook is for portions of eastern North Dakota. .DAY ONE...This Afternoon and Tonight Widely scattered thunderstorms are expected within portions of eastern North Dakota. In addition to lightning, a few storms may bring gusty winds up to 50 mph and small hail less than the size of quarters. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Local storm report, Jul 19, 3:30 PM CDT, 50 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
330 PM CDT Wed Jul 19 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0326 PM Hail 4 W Kelliher 47.94N 94.53W
07/19/2023 M1.00 inch Beltrami MN Emergency Mngr
&&Local storm report, Jul 19, 3:34 PM CDT, 46 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
334 PM CDT Wed Jul 19 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0313 PM Hail Saum 47.97N 94.68W
07/19/2023 M1.00 inch Beltrami MN Public
&&Local storm report, Jul 19, 3:39 PM CDT, 41 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
339 PM CDT Wed Jul 19 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM Hail Saum 47.97N 94.68W
07/19/2023 M1.75 inch Beltrami MN Public
Size estimated from pictures. Time estimated
from radar.
&&Local storm report, Jul 19, 3:44 PM CDT, 36 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
344 PM CDT Wed Jul 19 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0337 PM Hail Kelliher 47.94N 94.45W
07/19/2023 M1.75 inch Beltrami MN Emergency Mngr
Lots of damage to vehicle due to large hail.
&&Special weather statement, Jul 19, 3:56 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
356 PM CDT Wed Jul 19 2023
MNZ015-016-192130-
East Polk MN-North Clearwater MN-
356 PM CDT Wed Jul 19 2023
...A strong thunderstorm will impact portions of east central Polk
and west central Clearwater Counties through 430 PM CDT...
At 355 PM CDT, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout over Olga, or 36 miles southeast of
Thief River Falls, moving east at 40 mph.
HAZARD...Landspouts possible, winds in excess of 40 mph, and nickel
size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible. Gusty winds
could knock down tree limbs and blow around unsecured
objects.
Locations impacted include...
Bagley, Clearbrook, Gonvick, Gully, Trail, Olga and Weme.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4766 9586 4781 9578 4778 9526 4750 9537
TIME...MOT...LOC 2055Z 279DEG 33KT 4771 9568
LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
LynchLocal storm report, Jul 19, 4:05 PM CDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
405 PM CDT Wed Jul 19 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0302 PM Hail 5 SW Baudette 48.66N 94.66W
07/19/2023 E1.25 inch Lake of the Woods MN Public
Half dollar sized hail reported by the
public 5 SW Baudette.
&&The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 2:42 PM CDT | Severe Thunderstorm Warning | FGF | Lake of the Woods, Roseau | 46 min |
| Jul 19, 2:51 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami | 54 min |
| Jul 19, 2:56 PM CDT | Severe Thunderstorm Warning | FGF | Lake of the Woods | 34 min |
| Jul 19, 3:01 PM CDT | Tornado Warning | FGF | Beltrami | 44 min |
| Jul 19, 3:47 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami | 58 min |
| Jul 19, 3:56 PM CDT | Special Weather Statement | FGF | Clearwater | 34 min |
| Jul 19, 4:44 PM CDT | Special Weather Statement | FGF | Beltrami | 31 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.